Montana, 2017

Hail and Damaging Winds in Montana, June 4, 2017

June 4, 2017 · NWS TFX · 4 events in 3 counties and zones

Showers and thunderstorms, some severe, developed out ahead of a shortwave trough and associated cold front. Severe weather was concentrated across central and western sections of north-central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Showers and thunderstorms, some severe, developed out ahead of a shortwave trough and associated cold front. Severe weather was concentrated across central and western sections of north-central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 3:30 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 4, 3:30 PM MST, 2 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION
National Weather Service Great Falls MT
430 PM MDT Sun Jun 4 2017

AVIATION UPDATED

.SYNOPSIS...

Seasonably hot conditions will help fuel shower and thunderstorm
development this afternoon and evening. Any thunderstorms have the
potential to be strong to severe, with the primary threats
being damaging wind and hail. Cooler conditions arrive Monday,
but will be followed by warming temperatures later in the week.

&&

.DISCUSSION...

Tonight through Tuesday...The main focus in the short term is
with the strong/severe thunderstorm potential this afternoon and
evening. After the storms move out, a cold front will cross the
region from west to east bringing a shot of much cooler air with
it. In fact, highs on Monday look to be mostly in the 60s as
opposed to today's 80s/90s. Along the Hi-Line, showers may linger
into Monday afternoon until the surface low pulls further away
from the area. High pressure then builds in on Tuesday with dry
weather and temperatures closer to normal. Martin

Tuesday night through Thursday...Ridging aloft maintains fair
weather with gradually warmer temperatures through Thursday.
Isolated mountain showers become possible Thursday afternoon as
the ridge axis shifts east of the area.

Friday through Sunday...A large scale, closed upper low moves
across the Pacific NW from Friday on through the weekend. The
moist and increasingly unstable flow would favor showers and
thunderstorms on Friday. A cold front follows on Saturday,
producing periods of rain possibly enhanced by a low-level
easterly upslope flow. Snow could return to mountain areas as
temperatures fall below seasonal averages. Model solutions have
consistently presented this wet and cooler pattern, although
differences persist with regard to location and timing. The
overall progressive nature of this system would limit total rain
accumulations, but will continue to monitor for potentially heavy
rain in some mountain areas. PN

&&

.AVIATION...
Updated 2230Z.

Mainly VFR expected next 24-hours. However, scattered rain showers
and thunderstorms, some severe, are expected this evening. Any
severe storm will be capable of gusts up to 50-60 knots and hail up
to quarter-size or so. Best potential for severe storms is over
North-Central MT. Later this evening into predawn hours of Monday,
widespread light to moderate rain and MVFR CIGS are expected as a
Pacific cold front moves E'ward through the region. Conditions
should then improve from west to east between ~10Z and 14Z/Mon.
Jaszka

&&

.HYDROLOGY...
UPDATED 2 PM Sunday

Missouri Basin River Forecast Center (MBRFC) river forecasts
continue to show water levels on the Big Hole River near Melrose
rising above flood stage overnight, then remaining above flood
stage through next weekend. Cooler temperatures on Monday will
slow snowmelt somewhat, but warmer temperatures return Tuesday
through Thursday for enhanced snowmelt conditions. Smaller streams
and creeks coming out of the mountains could rise to near
bankfull levels in the coming days as well, but no products
appear to be needed at this time. Finally, the Flood Watch
continues for the Big Hole River near Melrose. Most recent
information suggest that only minor agricultural impacts can be
expected when the river is between 6 and 7 feet so no warning is
anticipated unless and until river levels rise to near or above 7
feet. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  44  74 /  70  20   0   0
CTB  51  64  42  73 /  90  20  10   0
HLN  49  73  47  79 /  80  20   0   0
BZN  49  72  43  78 /  50  20   0   0
WEY  46  69  34  73 /  50  10  10   0
DLN  48  71  43  78 /  70  10   0   0
HVR  59  73  46  78 /  60  30  10   0
LWT  54  69  43  72 /  30  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch in effect for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 1:19 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
219 PM MDT SUN JUN 4 2017

MTZ014-052-054-042100-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
219 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHWESTERN MEAGHER AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Helena, or near Helena, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Helena, East Helena, Montana City, York, Spring Meadow Lake State
Park, Clancy and Black Sandy State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4697 11197 4681 11149 4676 11154 4678 11161
      4674 11164 4668 11164 4656 11176 4657 11179
      4654 11179 4643 11191 4652 11214
TIME...MOT...LOC 2018Z 212DEG 34KT 4663 11195

MARTIN
Special weather statement, Jun 4, 1:54 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT SUN JUN 4 2017

MTZ008-042130-
Beaverhead MT-
254 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wisdom, or 27 miles northeast of Salmon, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4575 11381 4584 11370 4585 11344 4580 11343
      4575 11336 4580 11335 4582 11329 4540 11338
      4542 11377 4550 11376 4552 11381 4557 11382
      4559 11380 4562 11383 4578 11387
TIME...MOT...LOC 2053Z 183DEG 25KT 4551 11361

MARTIN
Special weather statement, Jun 4, 2:08 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT SUN JUN 4 2017

MTZ012-014-042200-
Cascade MT-Central and Southern Lewis and Clark MT-
308 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND
WESTERN CASCADE COUNTIES UNTIL 400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wolf Creek, or 17 miles southwest of Cascade,
moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cascade, Wolf Creek, Fort  Shaw, Fort Shaw, Tower Rock State Park,
Craig and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4690 11195 4705 11218 4756 11179 4729 11122
TIME...MOT...LOC 2107Z 219DEG 37KT 4708 11194

MARTIN
Local storm report, Jun 4, 2:28 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MANHATTAN               45.86N 111.33W
06/04/2017  E0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
            THUNDERSTORM.

&&

KJ
Special weather statement, Jun 4, 2:33 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT SUN JUN 4 2017

MTZ050-051-042215-
Fergus MT-Judith Basin MT-
333 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Denton, or 18 miles east of Stanford, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Denton and Danvers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957
TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984

MARTIN
Special weather statement, Jun 4, 3:08 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017

MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
      4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110

MARTIN

The radar

The Great Falls radar (KTFX), 20 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
June 4, 3:32 PM MST
Where
Cascade County, 1.99 mi ENE of (Gfa)malmstrom Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.510, -111.130

Spotter estimated 60 mph wind gust.

Hail, Cascade

When
June 4, 3:43 PM MST
Where
Cascade County, 1.67 mi NW of Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.550, -111.050

Spotter reported quarter-sized hail.

Thunderstorm Wind, Chouteau

When
June 4, 4:11 PM MST
Where
Chouteau County, 1.55 mi WNW of Ft Benton
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.830, -110.700

Storm chaser estimated a 70 mph wind gust.

Thunderstorm Wind, Glacier

When
June 4, 6:39 PM MST
Where
Glacier County, 4.74 mi SSE of Gunsight
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.490, -112.370

Mesonet station recorded 64 mph wind gust 10 miles south of Cut Bank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699789, 699788, 699792, 699793.